Fever is our friend, acetaminophen is not

For those that have been with me for a while, you know that I am an advocate of letting yourself or your children have a fever. Remember the body does things for a reason. When we get an invader in the body, the body in its infinite wisdom raises our body temperature to a level that is inhospitable to the invader. The only danger is if the temperature goes too high, or in children it raises too fast. In the case of children where a fever comes on quickly they can have a seizure and the first thing to do is put them in a cold bath and call 911. They will usually come out of it quickly as the cold bath brings down their temperature. My brother used to have these when we were growing up. A good immune response is a fever in the 101-103 range. Most bacteria and virus can not live at that temperature.

There have been many studies showing the side effects of all the non-steroidal anti-inflammatory (NSAIDS). We know that aspirin is hard on the gut, and acetaminophen and ibuprophen are toxic to the liver and kidneys. Now a study about acetaminophen adding to asthma. We have known that there has been a significant increase in childhood asthma since the 1980’s. Many things contribute to this increase, change in diet, more sugar, dyes and preservatives in food, and now we are making the connection to the use of acetaminophen. The most recent studies show that acetaminophen decreases glutathione in the lungs. Glutathione is an enzyme that helps repair oxidative damage that causes inflammation in the lung tissue.

I know I sound like a broken record, but if you have enough pain or inflammation to need a NSAID, you need to treat the cause of the inflammation. The longer I am a physician the more I see that all disease is caused by inflammation. I see this in all my cancer patients. What is inflammation except the immune system reacting to some irritant. So lets figure out what is irritating the body instead of taking a NSAID to reduce the symptom of inflammation, treat what is causing it. If you have a fever the irritant is a invader, if you have joint pain or allergies you most likely have a food allergy or bad digestion. Treat cause not symptoms. Take medication only when you have to, and then work on why you have to take the medication so you can get off of it.

Cynthia Bye, ND

Confidentiality Disclaimer: The information contained in this communication is confidential and is intended only for the use of the recipient named above. If you have received this Email in error, please return it to the sender and delete it from your system. Thank you.